Ice Storm, Pike
- When
- February 3, 6:00 AM CST to 6:00 PM CST
- Where
- Pike forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.175, -90.404 (the zone’s center; the record gives no point)
Bridges began icing over in Pike County.
A winter storm moving across Louisiana and Mississippi produced numerous reports of freezing rain.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
A winter storm moving across Louisiana and Mississippi produced numerous reports of freezing rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 3, 4:55 AM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
455 AM CST THU FEB 3 2011
.SHORT TERM...
TOUGHEST PART OF THIS CHALLENGING FORECAST PACKAGE WAS DETERMINING
THE CRITICAL TEMPERATURE POSITION FOR WINTER PRECIPITATION. A
NARROW BAND OF LIGHT RAIN WAS FREEZING ON CONTACT MAINLY ACROSS
LIVINGSTON PARISH WITH SEVERAL ROADSIDE REPORTS TO SUPPORT THE
RADAR INDICATIONS. THIS BAND IS LIFTING OUT NOW. LARGE UPPER LEVEL
LOW MOVING OUT OF SOUTHWEST AND UPPER MEXICO SHOULD INDUCE
CYCLOGENESIS IN THE WESTERN GULF WHERE MECHANICAL DYNAMICS ENHANCE
ON BAROCLINIC ZONE. VERY COLD AIR REMAINS ENTRENCHED OVER THE AREA
WITH LITTLE DIURNAL RANGE ANTICIPATED TODAY...JOSTLING BETWEEN
WET BULB COOLING EFFECTS AND MODEST ISENTROPIC LIFT WARMING AT THE
BOUNDARY LAYER. MUCH OF THE SOUTH SHORE AND THE MS GULF COAST ARE
ABOVE FREEZING AND SHOULD REMAIN SO FOR THE EVENT...SO ONLY
CONCERN WOULD BE SOME LIGHT SLEET SHOWERS AT TIMES THIS MORNING
WITH NO ACCUMULATIONS. THIS LEAVES THE COLDER PART OF THE FORECAST
AREA TO CONSIDER...NAMELY A LINE WEST AND NORTH OF TYLERTOWN TO
MORGAN CITY...WHERE FREEZING RAIN AND SLEET CAN ACCUMULATE WITH
LITTLE OR NO OPPORTUNITY FOR MELTING IF THE PRECIPITATION ONSETS
BY 9 AM AS ANTICIPATED. ONLY MINOR ALTERATIONS WERE MADE TO
PREVIOUS FORECAST THINKING...MAINLY TO ADJUST FOR CURRENT
TEMPERATURE TRENDS...WHICH IS SOMEWHAT MORE OPTIMISTIC FOR THE
SOUTH SHORE AND MS COAST. WILL BE MONITORING CLOSELY TO POSSIBLE
UPDATE AND ADJUST OR START WARNING SOONER...THOUGH BELIEVE MUCH OF
THE MAIN IMPACTS WILL ONSET MID-MORNING.
.LONG TERM...
NO CHANGES MADE TO THE FORECAST PACKAGE BEYOND DAY THREE WITH
LARGER FOCUS PLACED ON ONGOING WEATHER SITUATION. TEMPERATURES
SHOULD REMAIN BELOW NORMAL FOR THE ENTIRE FORECAST PERIOD.
&&
.AVIATION...
CURRENT VFR CONDITIONS STILL HOLDING AND EXPECTED TO PERSIST THROUGH
THE NEXT FEW HOURS. RADAR DOES INDICATE A SW TO NE ORIENTED BAND OF
PRECIPITATION CLOSE TO HALF WAY BETWEEN BTR AND MSY. INTENSITY IS
LIKELY QUITE LIGHT AT THIS TIME. MOST IS LIKELY A MIX OF LIGHT RAIN
AND SLEET. COULD BE SOME LIGHT FREEZING RAIN MIXED IN AS WELL. WILL
CONTINUE TO SEE AN INCREASE IN PRECIPITATION AND LOWERING OF
CEILINGS DURING THE MORNING HOURS. EXPECT ALL TAF SITES TO DROP TO
MVFR BY MIDDAY...AND IFR BY LATE AFTERNOON TO EARLY EVENING. CURRENT
GUIDANCE INDICATES THAT FREEZING OR FROZEN PRECIPITATION SHOULD BE
LIMITED TO THE MORNING HOURS AT MOST SITES. POSSIBLE EXCEPTIONS
WOULD BE KBTR AND KMCB...WHERE THERE IS SOME POTENTIAL FOR SURFACE
TEMPERATURES TO REMAIN BELOW FREEZING AND ICING MORE LIKELY. MEFFER
&&
.MARINE...
WINDS AND SEAS ARE SETTLING SOMEWHAT THIS MORNING BUT THIS SHOULD
BE SHORT-LIVED UNTIL THE LOW DEVELOPS AND INTENSIFIES LATER
TODAY...CAUSING WINDS AND SEAS TO RETURN TO STRONGER LEVELS ONCE
AGAIN. HAVE LOWERED ADVISORY TO EXERCISE CAUTION ON THE LAKES AND
NEAR SHORE WATERS BUT MAY NEED TO REISSUE LATER TODAY FOR TONIGHT.
WILL ALSO WATCH TIDE LEVELS THOUGH STRONG NORTH WINDS HAVE PUSHED
A LOT OF VOLUME AWAY FROM THE SHORES...SO ANY PRESSURE GRADIENT
INDUCED SURGE ISSUES SHOULD BE OF LIMITED TO NO IMPACTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 34 29 42 26 / 70 90 90 20
BTR 35 31 44 28 / 80 90 90 20
ASD 40 35 46 29 / 80 90 90 30
MSY 39 36 44 32 / 90 90 90 20
GPT 40 37 47 34 / 80 90 90 30
PQL 38 36 50 34 / 80 90 90 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...WINTER WEATHER ADVISORY UNTIL 9 AM THURSDAY FOR THE FOLLOWING
ZONES: EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...ORLEANS...POINTE COUPEE...ST.
CHARLES...ST. HELENA...ST. JOHN THE BAPTIST...UPPER
JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
BERNARD...UPPER TERREBONNE...WEST BATON ROUGE...AND WEST
FELICIANA.
WINTER STORM WARNING FROM 9 AM THURSDAY TO 9 AM FRIDAY FOR THE
FOLLOWING ZONES: EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...POINTE COUPEE...ST. HELENA...WEST
BATON ROUGE...AND WEST FELICIANA.
WINTER WEATHER ADVISORY UNTIL NOON THURSDAY FOR THE FOLLOWING
ZONES: ASCENSION...ASSUMPTION...LIVINGSTON...ST.
JAMES...ST. TAMMANY...TANGIPAHOA...AND WASHINGTON.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM THURSDAY FOR THE FOLLOWING
ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM THE PORT
FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL
WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON OUT 20 NM...LAKE BORGNE...LAKE PONTCHARTRAIN
AND LAKE MAUREPAS...AND MISSISSIPPI SOUND.
SMALL CRAFT ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
FROM 20 TO 60 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
ATCHAFALAYA RIVER FROM 20 TO 60 NM...AND COASTAL WATERS
FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT
FOURCHON FROM 20 TO 60 NM.
MS...WINTER STORM WARNING FROM 9 AM THURSDAY TO 9 AM FRIDAY FOR THE
FOLLOWING ZONES: AMITE...PIKE...WALTHALL...AND WILKINSON.
WINTER WEATHER ADVISORY UNTIL 9 AM THURSDAY FOR THE FOLLOWING
ZONES: AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM THURSDAY FOR THE FOLLOWING
ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM THE PORT
FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL
WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON OUT 20 NM...LAKE BORGNE...LAKE PONTCHARTRAIN
AND LAKE MAUREPAS...AND MISSISSIPPI SOUND.
SMALL CRAFT ADVISORY UNTIL 6 PM THURSDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
FROM 20 TO 60 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
ATCHAFALAYA RIVER FROM 20 TO 60 NM...AND COASTAL WATERS
FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT
FOURCHON FROM 20 TO 60 NM.
&&
24/RR
MEFFERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 512 AM CST THU FEB 3 2011 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040- 046>050-056>070-MSZ068>071-077-080>082-041115- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL- PEARL RIVER-HANCOCK-HARRISON-JACKSON- 512 AM CST THU FEB 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE NORTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA. FREEZING RAIN AND SLEET MAY ACCUMULATE BETWEEN ONE-QUARTER TO ONE-HALF INCH ON ROADWAYS...TREES AND POWER LINES. A WINTER WEATHER ADVISORY IS ALSO IN EFFECT FOR A LARGE PORTION OF THE OUTLOOK AREA EARLY THIS MORNING DUE TO LIGHT SLEET MIXING WITH RAINFALL. PLEASE REFER TO THE WINTER WEATHER WARNINGS AND ADVISORIES FOR MORE DETAILS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS BEYOND 20 NM TODAY. SMALL CRAFT SHOULD EXERCISE CAUTION FOR THE NEAR SHORE WATERS AND TIDAL LAKES TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED FRIDAY AND AGAIN MONDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IS BEING REQUESTED FOR WINTER WEATHER REPORTING TODAY AND TONIGHT. PLEASE NOTIFY THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL FOR ANY REPORTS OF ICE ACCUMULATION OR SLEET STICKING TO SURFACES. 24/RR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
339 AM CST THU FEB 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 AM FREEZING RAIN LIVINGSTON 30.50N 90.75W
02/03/2011 E0.00 INCH LIVINGSTON LA NWS EMPLOYEE
NWS EMPLOYEE ENROUTE TO OFFICE ENCOUNTERED LIGHT RAIN
FREEZING ON CONTACT WITH WINDSHIELD ON INTERSTATE 12
THROUGH LIVINGTON PARISH. TRAFFIC IS MOVING AT A REDUCED
SPEED DUE TO FREEZING RAIN.
&&
24/RRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 344 AM CST THU FEB 3 2011 LAZ038>040-046-048>050-MSZ077-031200- TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-EAST BATON ROUGE- ASCENSION-LIVINGSTON-PEARL RIVER- INCLUDING THE CITIES OF...HAMMOND...PONCHATOULA...BOGALUSA... FRANKLINTON...SLIDELL...MANDEVILLE...COVINGTON...LACOMBE... PLAQUEMINE...WHITE CASTLE...BATON ROUGE...GONZALES... DONALDSONVILLE...DENHAM SPRINGS...WALKER...PICAYUNE 344 AM CST THU FEB 3 2011 ...FREEZING RAIN AFFECTING PORTIONS OF SOUTHEAST LOUISIANA... A BAND OF FREEZING RAIN HAS DEVELOP ALONG A LINE FROM GONZALES THROUGH HAMMOND TO BOGALUSA. LIGHT ACCUMULATIONS EXPECTED WITHIN THIS AREA ON METAL SURFACES AND POSSIBLY ON ELEVATED ROADWAYS. USE EXTREME CAUTION IF TRAVELING IS THIS AREA. EXPECT THIS BAND TO SLOWLY DRIFT NORTHWARD BUT NOT INTENSIFY VERY MUCH.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
432 AM CST THU FEB 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FREEZING RAIN 1 E LIVINGSTON 30.50N 90.73W
02/03/2011 E0.00 INCH LIVINGSTON LA TRAINED SPOTTER
SPOTTER REPORTING ICING OF INTERSTATE 12 OVERPASSES AT
THE PUMPKIN CENTER AND ALBANY EXITS.
&&
24/RRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
449 AM CST THU FEB 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM FREEZING RAIN GONZALES 30.22N 90.92W
02/03/2011 E0.00 INCH ASCENSION LA DEPT OF HIGHWAYS
INTERSTATE 10 BETWEEN EXIT 177...HIGHWAY 30 AND EXIT
182...HIGHWAY 22 IS CLOSED IN BOTH DIRECTIONS DUE TO
ROADWAY COMPLETED COATED WITH ICE. REPORTED ON LA DEPT OF
TRANSPORTATION AND DEVELOPMENT WEB SITE.
&&
24/RRThe national radar mosaic for the moment the first event began.
8 ice storm. Local standard time, as filed.
Bridges began icing over in Pike County.
Bridges began icing over in Amite County.
Icing impacting bridges in Liberty and Gloster. Ice accumulating on power lines and trees.
Icing occurring on bridges in Centreville. Ice accumulating on cars and other metal objects.
Highway 98 bridge closed in McComb due to ice. Ice accumulating on cars and other metal objects. Accumulation also beginning to be observed on trees and power lines.
Icing on bridges in the county resulted in 7 traffic accidents.
Estimated 1/4 to 1/2 inch of ice accumulated overnight, causing power outages in two different parts of the county. Several tree branches fell between Pond and Pickneyville. Six cars skidded off of Highway 61 north of Woodville.
Estimated one quarter inch of ice accumulated overnight countywide. Icing observed on several bridges across the county with seven auto accidents reported due to icy roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273554, 273556, 273740, 273741, 273742, 273744, 273745, 273746.